Kentucky, 2014

Flash Flooding and Flooding in Kentucky, April 27 to 28, 2014

April 27 to 28, 2014 · NWS PAH · 15 events in 11 counties and zones

A few severe thunderstorms occurred during the afternoon and evening hours. A powerful mid-level shortwave trough and its associated 70-80 knot jet streak translated from the southern high Plains into the upper Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few severe thunderstorms occurred during the afternoon and evening hours. A powerful mid-level shortwave trough and its associated 70-80 knot jet streak translated from the southern high Plains into the upper Midwest. On the heels of this initial shortwave trough, a channeled vorticity maximum and attendant 70-knot jet streak progressed across the southern Plains into southwest Missouri. In association with these features, a 40 to 50 knot southerly low-level jet became established over the Mississippi Valley. Isolated severe thunderstorms occurred during the afternoon hours near a surface warm front lifting north across the Lower Ohio Valley. During the evening, widespread storms including isolated severe storms occurred ahead of a cold front surging eastward across the Ozark Mountains. The strong supply of warm and moist air fueled heavy rainfall and some local flash flooding southwest of a Paducah to Murray line overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 12:51 PM CST, 14 minutes earlier.

Area forecast discussion, Apr 27, 12:51 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT Sun Apr 27 2014

.SHORT TERM...(Tonight through Tuesday night)
Issued at 145 PM CDT SUN APR 27 2014

Near term environment remains favorable for elevated storms on
boundary of warm sector and should continue with slgt risk of
hail/wind threat along with heavy rain potential. Best heavy rain
potential setup is later tonight, as next round moves in. High
pw's here/upstream approach 99th percentile. Two SPENES updates
mentioned the locally higher threat of 4-6" if MCS can get going
and LLJ feeds itself. FFG is not too bad at generally 2-3"
overnight but higher than 3" totals could cause flooding issues,
so will go ahead and "Watch" area per collab.

All mdt risks downgraded to slgt risk due mainly to further
southward/westward shift of max instability zones. Still slgt risk
offers ample opportunity for svr threat, including surface based
activity from later this evening through Monday. Will massage HWO
wording to reflect this ongoing hazard potential. Will also need
to be looking at areas of heaviest rainfall, and considering
future need for FFA after tonight's rain has come to completion.
There should be a pause before a re-amp tmrw pm/evening, with the
axis likely shifting further to the east.

.LONG TERM...(Wednesday through Sunday)
Issued at 145 PM CDT SUN APR 27 2014

The system's surface features have made passage by Wednesday but
we'll remain under the pesky influence of the upper trof right on
thru the end of the week and possibly into the early weekend. This
means a continued cool/showery forecast or at least chance
thereof, anticipate little more than minor massaging of current
forecast to reflect newest data input. Another piece of energy in
the blocky flow may support a renewed/higher pop by weekend's end,
but will monitor in coming days to see if models bring it to
frution.

&&

.AVIATION...
Issued at 145 PM CDT SUN APR 27 2014

Lowering VFR cigs will go potentially to MVFR in convection, with
IFR vsbys possible in heavier showers/storms. Gusty gradient winds
may contain a higher convective gust as well. Generally a stormy
period early-into the overnight hours, with a late night-early
tmrw lull accompanied by a brief period of MVFR cigs. Early
daylight hours should lift cloud bases and disperse overnight
activity, before renewed development potentially gets going during
heating hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH through Monday morning FOR ILZ075-080-081-084-
     085-088-089-092>094.

MO...FLASH FLOOD WATCH through Monday morning FOR MOZ076-086-087-100-
     107>112-114.

IN...NONE.
KY...FLASH FLOOD WATCH through Monday morning FOR KYZ001>006-008-009.

&&
Hazardous weather outlook, Apr 27, 12:40 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT SUN APR 27 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
140 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OCCURRING THIS AFTERNOON AND FORECAST OVERNIGHT
INCLUDE A SLIGHT RISK OF BECOMING SEVERE. THE MAIN EXPECTATION
FROM THUNDERSTORMS IS HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED
FLOOD ISSUES. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST
MISSOURI...SOUTHWEST KENTUCKY..AND SOUTHWEST ILLINOIS THROUGH
TONIGHT. REFER TO THE WATCH AND ANY ADVISORIES OR WARNINGS OR
STATEMENTS IN EFFECT FOR DETAILS. THE SEVERE WEATHER RISK WILL BE
SLIGHT AND INCLUDE HAIL AND DAMAGING WINDS AS THE PRIMARY
ASSOCIATED HAZARDS. ISOLATED TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE STORMS CONTINUES MONDAY...WITH
THUNDERSTORMS FORECAST THROUGH TUESDAY. THE MAIN SEVERE WEATHER
HAZARD WILL BE DAMAGING WINDS...WITH ISOLATED TORNADOES A
POSSIBILITY THAT CANNOT BE RULED OUT. HAIL AND HEAVY RAIN WILL
ALSO BE HAZARDS. IF ACCUMULATED HEAVY RAINS OCCUR WITH ENOUGH
REPEAT HEAVY RAIN...AT LEAST LOCALIZED FLOODING MAY BECOME AN
ELEVATED HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN A WEATHER WATCH IN CASE THEIR ACTIVATION
IS REQUESTED SOMETIME FROM LATER TODAY THROUGH MONDAY.

In the hours before

Local storm report, Apr 27, 10:58 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             MARION                  37.73N 88.94W
04/27/2014  E0.25 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            HAIL IN MARION IL. HEAVY RAIN.

&&

DP
Special weather statement, Apr 27, 10:59 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1159 AM CDT SUN APR 27 2014

ILZ081-082-085-271745-
FRANKLIN IL-HAMILTON IL-WILLIAMSON IL-
1159 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HAMILTON...
EASTERN FRANKLIN...AND WILLIAMSON COUNTY IN SOUTHERN ILLINOIS UNTIL
1245 PM CDT...

AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LAKE OF EGYPT AREA...OR 6 MILES SOUTH OF
MARION...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

DIME SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF MARION.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MARION...JOHNSTON CITY...WEST FRANKFORT...AND BENTON.

MY
Special weather statement, Apr 27, 11:43 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CDT SUN APR 27 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1243 PM CDT SUN APR 27 2014

...TWO TO THREE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS AND HEAVY
RAINFALL BY TUESDAY NIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MONDAY NIGHT
ACROSS THE REGION. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
PERSIST THROUGH MONDAY NIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE
POSSIBLE...BRINGING LOCALLY DAMAGING WINDS...LARGE HAIL...AND
PERHAPS A FEW TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL WILL
ACCOMPANY THUNDERSTORMS.

THE FIRST ROUND OF STORMS THIS AFTERNOON AND TONIGHT WILL BE
ASSOCIATED WITH A WARM FRONT OVER SOUTHERN ILLINOIS AND NORTHWEST
KENTUCKY. ANOTHER ROUND OF STORMS ON MONDAY AND MONDAY NIGHT HAS
THE POTENTIAL TO PRODUCE ISOLATED TORNADOES...LARGE HAIL...AND
LOCALLY DAMAGING WINDS.

A THIRD ROUND OF STORMS IS POSSIBLE ON TUESDAY...HOWEVER THE
SEVERE WEATHER RISK TUESDAY APPEARS TO BE RELATIVELY LOW COMPARED
TO THE FIRST TWO ROUNDS.

EACH ROUND OF THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...WHICH MAY EVENTUALLY LEAD TO SOME FLASH FLOODING.

NOW IS A GOOD TIME TO REVIEW YOUR SEVERE WEATHER ACTION PLANS.
MONITOR THE LATEST WEATHER INFORMATION AND BE READY TO IMPLEMENT
THOSE PLANS.

YORK
Special weather statement, Apr 27, 11:49 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1249 PM CDT SUN APR 27 2014

ILZ075-271815-
JEFFERSON IL-
1249 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY IN
SOUTH CENTRAL ILLINOIS UNTIL 115 PM CDT...

AT 1242 PM CDT...STORM SPOTTERS REPORTED WIND GUSTS TO 45 MPH AND
PENNY SIZE HAIL IN MOUNT VERNON ILLINOIS. THIS STRONG THUNDERSTORM
NEAR MOUNT VERNON WAS MOVING NORTH AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  DIX.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Apr 27, 12:10 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT SUN APR 27 2014

ILZ077-078-083-INZ081-085>088-KYZ014>016-018>020-271900-
DAVIESS KY-EDWARDS IL-GIBSON IN-HENDERSON KY-HOPKINS KY-MCLEAN
KY-POSEY IN-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL-WARRICK
IN-WEBSTER KY-WHITE IL-
110 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...NORTHEASTERN WHITE...
AND WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND WESTERN
WARRICK...GIBSON...POSEY...SPENCER...AND VANDERBURGH COUNTIES IN
SOUTHWEST INDIANA...AND HENDERSON...NORTHWESTERN DAVIESS...EASTERN
HOPKINS...WEBSTER...UNION...AND MCLEAN COUNTIES IN NORTHWEST
KENTUCKY UNTIL 200 PM CDT...

AT 108 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM GRAYVILLE ILLINOIS TO MADISONVILLE
KENTUCKY...MOVING NORTH AT 45 MPH. A SPOTTER REPORTED WINDS TO 50
MPH AND HALF INCH HAIL IN WHITE COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  HENDERSON...EVANSVILLE...MOUNT CARMEL...MELODY HILL...NEWBURGH...
  FORT BRANCH...AND PRINCETON..

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Apr 27, 1:00 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SUN APR 27 2014

ILZ077-078-INZ081-082-085>088-KYZ015-016-018>021-271945-
DAVIESS KY-EDWARDS IL-GIBSON IN-HENDERSON KY-HOPKINS KY-MCLEAN
KY-MUHLENBERG KY-PIKE IN-POSEY IN-SPENCER IN-VANDERBURGH IN-WABASH
IL-WARRICK IN-WEBSTER KY-
200 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND WABASH COUNTIES IN
SOUTHEAST ILLINOIS...AND WARRICK...GIBSON...PIKE...NORTHEASTERN
POSEY...SPENCER AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND
EASTERN HENDERSON...DAVIESS...HOPKINS...EXTREME NORTHEASTERN WEBSTER
...MCLEAN...AND NORTHEASTERN MUHLENBERG COUNTY IN WESTERN KENTUCKY
UNTIL 245 PM CDT...

AT 155 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LANCASTER ILLINOIS TO CENTRAL CITY...AND MOVING
EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH HAVE BEEN
REPORTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MOUNT CARMEL...NEWBURGH...FORT BRANCH...PRINCETON...
  CHANDLER...OWENSBORO...BOONVILLE...OAKLAND CITY...AND ROCKPORT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 flash flood, 3 heavy rain, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McLean

When
April 27, 1:05 PM CST
Where
McLean County, Beech Grove
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.620, -87.400

The Kentucky mesonet site in Mclean County measured a peak wind gust to 61 mph.

Heavy Rain, Daviess

When
April 27, 1:55 PM CST to 3:00 PM CST
Where
Daviess County, Owensboro
Reported by
Trained Spotter
Coordinates
37.770, -87.120

A thunderstorm with heavy rain caused some minor street flooding.

Thunderstorm Wind, Todd

When
April 27, 9:31 PM CST
Where
Todd County, Guthrie
Measured
83 kt (96 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
36.650, -87.170

A microburst, as relayed by the county emergency management director, downed at least 50 to 100 trees or tree limbs along with power lines in a Guthrie subdivision. Damage area was less than 1/4 mile wide and less than 1/8 mile long. Some trees fell on cars, however tree damage to homes was very limited.

Hail, Todd

When
April 27, 9:31 PM CST
Where
Todd County, Guthrie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.650, -87.170

Heavy Rain, McCracken

When
April 28, 12:00 AM CST to 12:00 PM CST
Where
McCracken County, 4 mi SW of Lone Oak to Oaks
Reported by
Trained Spotter
Coordinates
36.989, -88.721

A trained spotter several miles southwest of Lone Oak measured 3.36 inches of rain in the 12-hour period ending at midnight. A secondary road in a flood-prone area near the Clarks River was closed. Kentucky Highway 131 was flooded near the Graves County line, but the road remained open.

Heavy Rain, Ballard

When
April 28, 1:00 AM CST to 5:00 AM CST
Where
Ballard County, La Center
Reported by
Trained Spotter
Coordinates
37.070, -88.980

A trained spotter measured just over 2.5 inches of rain in four hours.

Flash Flood, Graves

When
April 28, 3:00 AM CST to 8:00 AM CST
Where
Graves County, 1.31 mi WNW of Mayfield to 1.62 mi S of Golo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.740, -88.650

Kentucky Highway 58 at Kentucky 1283 had approximately three feet of running water over the road, and motorists were still trying to drive through it. U.S. Highway 45 South was closed in a low-lying area going into Water Valley due to water over the road. Highway 97 was closed at a bridge between Mayfield and Sedalia. Kentucky Highway 94 was closed near U.S. 45 in Water Valley.

Flash Flood, Hickman

When
April 28, 4:05 AM CST to 8:00 AM CST
Where
Hickman County, 2.59 mi NNE of Oakton to 0.79 mi S of New Cypress
Cause
Heavy Rain
Property damage
$40,000
Reported by
State Official
Coordinates
36.706, -89.057

Major flash flooding of roads was reported in the Clinton area. Cars were washed into ditches. Emergency vehicles were dispatched to assist stranded motorists.

Flash Flood, Calloway

When
April 28, 5:30 AM CST to 6:30 AM CST
Where
Calloway County, 1.63 mi SW of Copeland to 2.56 mi NE of Faxon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.716, -88.424

State highway maintenance crews measured about four inches of rain in Calloway County in several hours. Water was over several state roads, including Highway 94 near the 13-mile marker and Highway 121 in the New Concord area.

Flash Flood, Carlisle

When
April 28, 6:15 AM CST to 8:00 AM CST
Where
Carlisle County, Arlington to 1.15 mi WSW of Milburn
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.780, -89.020

Roads were flooded and closed on the west end of Arlington. Along U.S. Highway 62, water was up to the pavement in places. Water was over Highway 62 near mile marker 5.

Flood, Hopkins

When
April 28, 7:56 AM CST to 1:00 PM CST
Where
Hopkins County, 1.7 mi SSW of Veazy to 1.96 mi ESE of Vandetta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.427, -87.611

A few secondary roads were closed by flooding.

Flood, Carlisle

When
April 28, 8:00 AM CST to 6:00 PM CST
Where
Carlisle County, Arlington to 0.84 mi ENE of Milburn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.780, -89.020

Creeks remained well above their banks, and some back roads were still underwater. The flooding was due to thunderstorms the previous night combined with some light to moderate rain the following day.

Flood, Hickman

When
April 28, 8:00 AM CST to 6:00 PM CST
Where
Hickman County, Clinton to 1.62 mi S of Croley
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
36.670, -88.980

Creeks remained well out of their banks, and some back roads were still underwater. U.S. Highway 51 was underwater but passable over the Bayou Du Chien Creek. State highway crews flagged traffic across the bridge. The flooding was due to thunderstorms the previous night combined with light to moderate rain the next day.

Flood, Fulton

When
April 28, 8:00 AM CST to 6:00 PM CST
Where
Fulton County, Hickman to 1.54 mi SSE of Hickman
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.570, -89.180

Kentucky Highway 94 was closed between Kentucky Highways 311 and 1099 near Hickman due to water over the road. High water signs were placed at flooded spots on several other state roads in the county. The flooding was due to thunderstorms the previous night combined with light to moderate rain the next day.

Flood, Graves

When
April 28, 8:00 AM CST to 6:00 PM CST
Where
Graves County, 3.46 mi WSW of Water Vly to 1.69 mi WSW of Dublin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.546, -88.855

Kentucky Highway 58 at Kentucky 1283 had approximately three feet of running water over the road, and motorists were still trying to drive through it. U.S. Highway 45 South was closed in a low-lying area going into Water Valley due to water over the road. Kentucky Highway 94 was closed near U.S. 45 in Water Valley. The flooding was due to thunderstorms the previous night combined with light to moderate rain the next day.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506528, 508338, 506524, 506525, 508339, 508340, 508328, 508326, 508331, 508327, 508329, 508335, 508336, 509641, 509776.